Nevada, 2022Damaging Wind in Nevada, August 1, 2022
August 1, 2022 · NWS LKN · 1 event in 1 county or zone
Isolated thunderstorms produced gusty outflow winds across northern Nevada.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms produced gusty outflow winds across northern Nevada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 1, 11:52 AM PST, 5 hours 51 minutes earlier.
Area forecast discussion, Aug 1, 11:52 AM PST, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service Elko NV
1252 PM PDT Mon Aug 1 2022
.SYNOPSIS...Flash flooding threat will diminish this evening.
However, an active weather pattern will continue through the rest
of the week as ample monsoon moisture remains in the Great Basin
Region for an extended period. A brief break in showers and
thunderstorms is expected Tuesday with a return to most of
northern and central Nevada experiencing daily showers and
thunderstorms for the latter part of the week.
&&
.SHORT TERM...Tonight through Tuesday night.
Flood watches continue across much of northeastern Nevada for the
potential for additional heavy downpours and flash flooding
through this evening. Rain rates continue to be impressive with
but storm motion is a bit higher than yesterday with a solid
movement to the northeast. Although the higher shower/thunderstorm
motion will limit rain core residence time over any one location,
additional rain may affect the area. Quieter weather is expected
tonight as a mid level wave along with showers and thunderstorms
push off to the north and east. There still could be a few
lingering showers tonight but they will be light. Overall, monsoon
moisture will be entrenched across the area for at least several
days. Model guidance is showing a bit of a break Tuesday across
portions of central Nevada between I-80 and US-50 with afternoon
showers and thunderstorms along and north of I-80, near and east
of ELko and along and south of US-50. Southerly winds today will
transition to the northwest Tuesday ushering in cooler conditions.
However, winds will not be an issue for the next couple of days
with even relatively mild outflow wind gusts from thunderstorms
due to the moist atmospheric profile.
Temperatures will largely be moderated by ample cloud cover
tonight across northern Nevada falling to the lower 60s.
Diminishing cloud cover across central Nevada will allow for
temperatures to fall into the 50s. Highs Tuesday will be a few
degrees cooler with some locations not getting out of the 70s
across central Nevada with 80s further north and maybe a 90 or so
in the lower valleys.
.LONG TERM...Wednesday through next Monday.
Model agreement expects a trough to descend late Wednesday night
into the Pacific Northwest before making its ways across the
Northern Rockies by the end of the week. However outside of some
slightly breezier conditions in the Northern Nevada Wednesday,
impact is expected to be minimal from this feature. Instead, a
stagnate but active pattern is expected to hold over the region as
model agreement continues to see the four corners high interact
with the cut off low just offshore of Northern California. In the
synoptic scale, this pattern will continue to generate southerly
flow allowing for monsoonal moisture to be drug up into the
region. Latest model agreement expects PWAT values to stay high
with most locations at or near the 1 inch mark for the rest of the
week. In the southern portion of the region, look for this
moisture to keep showers and wet thunderstorms as the afternoon
normal. Meanwhile, northern portions will see showers run a bit
more isolated with conditions expected to be slightly drier up
there. By the weekend, confidence looks to diminish for strength
and spread of showers as models begin to disagree on the exact
location of the upper-level high. However, showers and
thunderstorms still look very plausible well into the start of
next week. Temperature wise, afternoon highs will look to slightly
cool for the end of the week with most locations in the 80s to
low 90s . Meanwhile, overnights will settle into the 50s to low
60s each night.
&&
.AVIATION...One of the better monsoonal pushes is expected this
afternoon and evening resulting in good likelihood of all
terminals seeing showers and thunderstorms for the day. Heavy rain
is possible with these storms with potential to create tempo MVFR
VIS situations at times alongside frequent lightning. Gusty and
erratic winds are also expected to be present with any
thunderstorm generated today. However, latest model soundings have
indicated that a much lower DCAPE than usual is present, which
could result in weaker outflow winds under or near 40 kt range.
Showers are expected to continue into the overnight with an active
pattern looking to hold strong for the rest of the week.
&&
.FIRE WEATHER...Fire weather concerns will certainly be moderated
by considerable monsoon moisture, showers and thunderstorms
producing wetting rains and localized flash flooding, dense cloud
cover and high humidity through tonight. A persistent monsoon
pattern that has set up over the region will bring additional
afternoon showers and thunderstorms to most of central and
northern Nevada through the remainder of the week. Minimum daytime
humidity will remain high for this time of year in the 20-30%
range with good to excellent overnight recoveries for all
elevations.
&&
.HYDROLOGY...A significant monsoon moisture event is ongoing
across the state. Showers and thunderstorms of which could produce
localized flash flooding are expected to diminish in intensity
and move off to the northeast through tonight along with an upper-
level weather disturbance enhancing this shower activity.
Precipitable water values of 1 to 1.25 inches will be common
across central Nevada through potentially the end of the week. To
put this moisture into context this is at 200 to 300 percent of
normal, approaching the upper end of historic values. Although
overall rainfall along and north of I-80 will be lower than in
central Nevada, there is still potential localized flash flooding
in the heavier thunderstorms. The surge of monsoonal moisture is
expected to continue for most of next week, with multiple rounds
of showers and storms expected. This moisture will likely be less
than today's but still be in the top 10 to 1 percent, so still
very significant amount of moisture.
As a reminder, TURN AROUND AND DON'T DROWN. Flooding can easily
destroy roads and sweep away people and vehicles. Flood waters can
flow in normally dry washes or creeks far away from rainfall
sources. Areas of high runoff such as rocky slopes, steep canyons,
or fire burn scars can flood especially fast.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 10 PM PDT this evening for Northern Elko
County-Northern Lander County and Northern Eureka County-Ruby
Mountains and East Humboldt Range-South Central Elko County-
Southeastern Elko County-Southern Lander County and Southern
Eureka County-Southwest Elko County-White Pine County.
Flood Watch until 10 PM PDT this evening for Northeastern Nye
County-Northwestern Nye County.
&&
93/93/93/93
In the hours before
Special weather statement, Aug 1, 1:47 PM PST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Elko NV
247 PM PDT Mon Aug 1 2022
NVZ041-012215-
Northeastern Nye County NV-
247 PM PDT Mon Aug 1 2022
...A strong thunderstorm will impact portions of southeastern Nye
County through 315 PM PDT...
At 246 PM PDT, Doppler radar was tracking a strong thunderstorm 26
miles south of Blue Eagle Ranch, moving north at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Troy Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy to moderate rainfall is also occurring with this storm and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 3805 11525 3805 11552 3837 11557 3837 11509
TIME...MOT...LOC 2146Z 185DEG 20KT 3817 11539
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SSSpecial weather statement, Aug 1, 1:56 PM PST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Elko NV
256 PM PDT Mon Aug 1 2022
NVZ035-037-012230-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
256 PM PDT Mon Aug 1 2022
...A strong thunderstorm will impact portions of west central White
Pine and southeastern Eureka Counties through 330 PM PDT...
At 255 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Pinto Summit, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pinto Summit and Pancake Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy to moderate rainfall is also occurring with this storm and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 3915 11589 3917 11591 3916 11598 3917 11604
3949 11608 3945 11567 3914 11583
TIME...MOT...LOC 2155Z 183DEG 18KT 3925 11592
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SSSpecial weather statement, Aug 1, 2:11 PM PST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Elko NV
311 PM PDT Mon Aug 1 2022
NVZ035-037-012245-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
311 PM PDT Mon Aug 1 2022
...A strong thunderstorm will impact portions of west central White
Pine and southeastern Eureka Counties through 345 PM PDT...
At 309 PM PDT, Doppler radar was tracking a strong thunderstorm over
Eureka Airport, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eureka, Diamond Valley and Eureka Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Moderate to heavy rainfall is also occurring with this storm and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 3947 11591 3949 11617 3982 11608 3974 11570
TIME...MOT...LOC 2209Z 202DEG 16KT 3959 11598
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
90Special weather statement, Aug 1, 2:28 PM PST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Elko NV
328 PM PDT Mon Aug 1 2022
NVZ041-012300-
Northeastern Nye County NV-
328 PM PDT Mon Aug 1 2022
...A strong thunderstorm will impact portions of southeastern Nye
County through 400 PM PDT...
At 328 PM PDT, Doppler radar was tracking a strong thunderstorm 33
miles south of Blue Eagle Ranch, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Nye
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3807 11551 3836 11543 3818 11500 3805 11519
3805 11549
TIME...MOT...LOC 2228Z 221DEG 22KT 3807 11536
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
90Special weather statement, Aug 1, 4:02 PM PST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Elko NV
502 PM PDT Mon Aug 1 2022
NVZ035-020030-
White Pine County NV-
502 PM PDT Mon Aug 1 2022
...A strong thunderstorm will impact portions of east central White
Pine County through 530 PM PDT...
At 501 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles east of McGill, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
McGill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3933 11456 3936 11477 3964 11478 3957 11439
TIME...MOT...LOC 0001Z 191DEG 12KT 3942 11464
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
90Special weather statement, Aug 1, 4:58 PM PST, 45 minutes before
Special Weather Statement
National Weather Service Elko NV
558 PM PDT Mon Aug 1 2022
NVZ040-020130-
Northwestern Nye County NV-
558 PM PDT Mon Aug 1 2022
...A strong thunderstorm will impact portions of central Nye County
through 630 PM PDT...
At 557 PM PDT, Doppler radar was tracking a strong thunderstorm near
Manhattan, moving northeast at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Manhattan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3843 11697 3857 11712 3882 11685 3862 11662
TIME...MOT...LOC 0057Z 227DEG 19KT 3856 11698
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
91Thunderstorm Wind, Humboldt
- When
- August 1, 5:43 PM PST to 6:43 PM PST
- Where
- Humboldt County, 23.83 mi E of Rebel Creek
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.680, -117.310
Station (MPVN2) Martin Creek. Elevation 6438 feet.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 1 to 3, 202212 deaths · 6 events
- Wildfire in California, August 1 to 31, 20224 deaths · 2 events
- Drought in Texas, August 1 to 31, 2022$108 million · 24 events
- Drought in South Dakota, August 1 to 31, 2022$84 million · 12 events
- Tornado in West Virginia, August 1, 2022$605,000 · EF2 · 1 event
- Tornadoes and Damaging Winds in Pennsylvania, August 1, 2022$255,000 · EF2 · 9 events
- Drought in Iowa, August 1 to 31, 2022$25 million · 8 events
- Wildfire in Oregon, August 1 to 31, 20221 death · 1 event
- Drought in Nebraska, August 1 to 31, 2022$12 million · 2 events
- Drought in Missouri, August 1 to 31, 2022$2.2 million · 30 events
- Flash Flooding in California, August 1 to 5, 2022$270,000 · 10 events
- Damaging Winds in Indiana, August 1, 2022$190,000 · 65 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038926.